Ask a doctor

What is the Recovery Time for Voluma in Upper Cheeks?

Hi, I have recently - 3 days ago, had Juvederm Voluma in my upper cheeks to correct quite pronounced flatness. After 3 days they are very tender, & though no bruise is visable, seem quite pronounced and very hard. More so on one side. My Derm has advised they will soften, not to massage, but just leave well enough alone (and take arnica). I am very surprised at the hardness.. & a little worried! Is it possible that the size will indeed subside? Can bruising & swelling cause hardness? Thank you!

Doctor Answers (28)

Voluma is a much thicker filler than other HA's

+3
Juvederm Voluma is a much thicker and more robust filler than other hyaluronic filler products which is why it is so effective for deflated cheeks and mid face rejuvenation. It is not uncommon for the cheeks to feel swollen after treatment and even a hardness in the treated area. The healing can take a few days to a week, so it is not uncommon to have swelling 3 day post-op. The side effects to look out at this point in time would be worsening swelling and redness, worsening tenderness, fever or any other signs of an infection. If your symptoms are getting worse, it is advisable to call your physician and have them evaluate the treated area.


Austin Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Tender Cheeks after Juvedrm Voluma Injection

+2
I tell my patients that it will take a full 10 days to 2 weeks for the tenderness and swelling to subside after Juvederm injection, and for your final results to be apparent.  Tenderness at 3 days after injection is quite normal, as is the "firmness" that you're feeling.  Firmness can be felt with all hyaluronic acid products (Juvederm, Restylane, and Perlane) initially, and Juvederm Voluma is the thickest of these products, so firmness at this stage is expected.  I agree- don't massage, just wait it out.  Incidentally, I also use Juvederm Voluma in the temples- to fill temporal hollowing.  With Voluma injection to the temple, an expected side effect is some initial tenderness when you chew.  

Dara Liotta, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 12 reviews

You might also like...

Early swelling and hardness in the cheeks can occur 3 days post-op following Voluma injection

+2
Most deeper plane injections can cause some brief swelling and firmness of the soft tissues of the cheek, and Voluma is a firmer filler than most, so it can cause slightly more that we are used to seeing.  Having said that, it can also be distributed irregularly or inaccurately, and this can cause firm lumps, asymmetry, and irregularity. Because these can be a normal thing early on, say in the first few days to a week and we don't have a good way of always telling the difference, I suggest that people be patient, use some ice to control any swelling, gently massage the areas of firmness or irregularity to promote both the resolution of swelling as well as the even distribution of the filler in the tissues (in contrast to your dermatologist), and if there is no improvement by a week, then follow up evaluation is indicated.  If the product was injected using a needle instead of a cannula, especially in the lateral cheek where there are a number of larger blood vessels, these could be punctured causing some bleeding into the tissues with resultant firmness, swelling, and irregularity.   While not a long term problem, this will cause the findings that you are seeing in the short term, and in some instances may take up to a few weeks to resolve.  There is no evidence that arnica lessens any of the effects of this, although it is quite frequently recommended and used, and it is certainly safe for most people if used as directed.  The main thing is to allow enough time for resolution of any swelling or short term tissues changes, and if that doesn't correct it, the filler should be adjusted.

Joseph L. Grzeskiewicz, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 19 reviews

Voluma for cheek lifting

+2

Voluma is a great product for lifting deflated cheeks.  It gives lift because it is quite viscous.  The great news is that cheek correction can last for 2-3 years in certain cases.  The product can feel stiff under the skin for up to a week or more, and some tenderness is not uncommon -  lasting from a few days to a week.  If you are experiencing an increase in pain, associated with tenderness, redness or swelling, then you may have an infection and should contact your doctor.

Jason K. Rivers, MD
Vancouver Dermatologic Surgeon

Some firmness after injection of Voluma is not uncommon

+1
I hope that your symptoms have resolved since you last posted. It is not uncommon to have tenderness, some firmness and swelling after Voluma. Infection is always a possibility although not a common one. If you are experiencing increased pain or tenderness, fever or unusual warmth or redness, I would inform your dermatologist right away. Also, your symptoms should get better and not worse with each passing day. If your concerns continue, I would make an appointment to be seen by the doctor. Good luck!

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 10 reviews

Swelling, bruising, and tenderness to the treatment area is not uncommon

+1
Hi Alice – thank you for your question. I’m sorry to hear that you are experiencing some tenderness and swelling after your treatment. Without an in-person visit, I wouldn’t be able to provide you an actual diagnosis on your concern. However, swelling, bruising, and tenderness to the treatment area is not uncommon after an injection. Rest-assured, these post-treatment affects should resolve themselves within the next 3-5 days with gradual improvement. If you experience increasing levels of pain, unusual skin discoloration, or elevated temperature, you should contact your doctor.

In my practice, we encourage patients to visit our “6 Tips for Bruising” page to help reduce and camouflage after-treatment bruising. Sometimes some prep-work before treatment can make a big difference. Also, I use a Microcannula when treating patients that minimize skin punctures and bruises from multiple needle insertion. Topical arnica gel and tablets can be beneficial post-treatment.

David Mabrie, MD
Bay Area Facial Plastic Surgeon
4.5 out of 5 stars 59 reviews

Hardness is very common as the filler is thicker

+1
Yes, first of all hardness is normal ( I have filler in my cheeks, used Voluma, and could 'feel' the lump for up to 4 weeks). This is just my personal experience. I can't comment of the 'very tender' at day 3 feeling. Sometimes we can cause bruising as we inject the filler, and this may account for the tenderness. 
You dermatologist can guide you accordingly and review as needed. 

If this was bruising then the tenderness will settle over the next few days, HOWEVER the hardness will persist over the next few weeks, this is entirely normal. 

Cheers

Dr Davin Lim
Laser and cosmetic dermatologist
Brisbane, Australia

Davin Lim, MBBS, FACD
Brisbane Dermatologist
5.0 out of 5 stars 2 reviews

Recovery Time from Voluma to cheeks

+1
Voluma is a fabulous injection for the mid face.  It gives an immediate lift to the cheeks and you leave restored with great results.  Voluma can leave you somewhat swollen or tender like any other injection but will resolve in a few days or week.  For the best cosmetic results please consult a board certified dermatologist with experience in facial injections.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

Firm areas immediately after fillers tend to resolve with time

+1
It is hard to tell without an exam. You should expect some degree of edema and swelling  to occur in the days following your injection. You should see a noticeable difference and softening of the hard areas you describe in the next several days. Wait a few weeks to determine if it is getting better. In general Voluma is not used immediately below the eyes as thinner less viscous fillers have an advantage like Boletero, or Restylane.

Larry S. Nichter, MD, MS, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 51 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.